Alert archive / North Carolina / Tornado Warnings in 2014

Tornado Warning 18, NWS Newport/Morehead City, NC

August 1, 2014Carteret County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Aug 1, 2014, 8:02 AM EDT for Carteret County, North Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2014, 8:02 AM EDT (12:02 UTC)
Expired
Aug 1, 2014, 8:30 AM EDT
In force
28 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

County Carteret County, NC

The radar

The Morehead City radar (KMHX), 19 km from the middle of the area, began a volume at 12:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 0.0 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2014-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2302 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2014-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2302 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

493 
WFUS52 KMHX 011202
TORMHX
NCC031-011230-
/O.NEW.KMHX.TO.W.0018.140801T1202Z-140801T1230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
802 AM EDT FRI AUG 1 2014

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* TORNADO WARNING FOR...
  CARTERET COUNTY IN EASTERN NORTH CAROLINA...
  THIS INCLUDES THE CITIES OF...MOREHEAD CITY...BEAUFORT...

* UNTIL 830 AM EDT

* AT 800 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR OCEANA
  PIER...OR NEAR MOREHEAD CITY...MOVING NORTH AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  RACHEL CARSON ESTUARINE RESERVE...MITCHELL VILLAGE...WILDWOOD...
  MICHAEL J SMITH AIRPORT...STRAITS...CRAB POINT VILLAGE...OTWAY...
  BETTIE AND NORTH RIVER

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW. IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 0 0...8 8 9...6 8 8 9 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

&&

LAT...LON 3468 7666 3469 7667 3469 7683 3471 7683
      3472 7677 3472 7683 3484 7682 3484 7651
      3474 7655 3469 7658 3468 7660 3468 7659
      3466 7660
TIME...MOT...LOC 1202Z 187DEG 17KT 3470 7672

$$

29
1 follow-up statement
720 
WWUS52 KMHX 011215
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
815 AM EDT FRI AUG 1 2014

NCC031-011230-
/O.CON.KMHX.TO.W.0018.000000T0000Z-140801T1230Z/
CARTERET NC-
815 AM EDT FRI AUG 1 2014

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 AM EDT FOR CENTRAL
CARTERET COUNTY...

AT 758 AM EDT...THE PUBLIC REPORTED A WATERSPOUT NEAR BEAUFORT 
INLET...MOVING NORTH AT 20 MPH.

HAZARDS IN THE WARNING INCLUDE...
A TORNADO.

LOCATIONS IN THE PATH OF THE STORM INCLUDE...BEAUFORT... 
OTWAY...BETTIE AND NORTH RIVER.

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER. IF NO SHELTER IS
AVAILABLE LIE DOWN IN A LOW LYING AREA. PROTECT YOURSELF FROM FLYING
DEBRIS.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 0 0...8 8 9...6 8 8 9.

LAT...LON 3468 7666 3469 7667 3469 7683 3471 7683
      3472 7677 3472 7683 3484 7682 3484 7651
      3474 7655 3469 7658 3468 7660 3468 7659
      3466 7660
TIME...MOT...LOC 1213Z 187DEG 17KT 3476 7671

$$

29

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Aug 1, 6:57 AM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 1, 6:57 AM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
657 AM EDT FRI AUG 1 2014

.SYNOPSIS...
A FRONTAL BOUNDARY OFF THE NORTH AND SOUTH CAROLINA COAST WILL MOVE
NORTHWEST TOWARD THE COAST THIS MORNING THEN SHIFT NORTHWEST
THROUGH EASTERN NORTH CAROLINA THIS AFTERNOON. THE FRONT WILL
REMAIN STATIONARY OVER EASTERN NORTH CAROLINA THROUGH THE WEEKEND
AND INTO EARLY NEXT WEEK. THE FRONT WILL DISSIPATE BY MIDWEEK.

&&

.NEAR TERM /TODAY/...
AS OF 645 AM FRI...ADJUSTED TEMPS/POPS/WX BASED ON LATEST TRENDS
WITH AN AREA OF SHOWERS AND STORMS APPROACHING FROM THE SOUTH. SURFACE
AND SATELLITE OBSERVATIONS INDICATE THE INVERTED TROUGH IS LOCATED
WELL OFF THE NC/SC COAST. SATELLITE BLENDED PRECIPITABLE WATER
ILLUSTRATES A SHARP MOISTURE GRADIENT BETWEEN THE NORTHERN OBX
WITH PWATS NEAR 1.40 INCHES...AND THE CAPE FEAR COAST WHERE PWATS
ARE ABOVE 2 INCHES. THIS MOISTURE RICH AIR WILL SHIFT NORTH OVER
EASTERN NC THROUGH THE EARLY MORNING HOURS AS THE WEAK INVERTED
TROUGH SHIFTS CLOSER TO THE NC COAST. SURFACE WINDS REMAIN MOSTLY
E TO ESE THIS MORNING BUT SHIFT SW BY ROUGHLY 700 MB THEN
PREDOMINANTLY WESTERLY ALOFT. GUIDANCE ALSO SUGGESTS A WEAK SHORTWAVE
HELPING AID SHOWER/THUNDERSTORM PRODUCTION ACROSS CAPE FEAR WHICH
SHOULD SLOWLY TRANSLATE NE OVER THE WESTERN PORTIONS OF THE CWA
THIS MORNING.

THE INVERTED TROUGH WILL SHIFT NORTH THROUGH EASTERN NC THIS
AFTERNOON WITH PRECIP CHANCES INCREASING THIS MORNING AND AFTERNOON.
GUIDANCE INDICATES ANOTHER STRONG VORTMAX APPROACHING THE COASTAL
PLAIN COUNTIES FROM THE SW AFTER 18Z TODAY. RAIN MAY BE HEAVY AT
TIMES AND QPF AMOUNTS RANGE 0.50-1.00 INCHES ACROSS THE CWA...THOUGH
COULD SEE HIGHER AMOUNTS IN STRONG STORMS. MBE VECTORS GREATER
THAN 20 KNOTS MOST OF TODAY BUT FALL OFF QUICKLY BELOW 15 KNOTS BY
LATE AFTERNOON WHEN BACK-BUILDING/TRAINING OF CELLS MAY BE POSSIBLE.
MAINTAINED CHANCE POPS INCREASING TO LIKELY BY 15Z ACROSS THE
REGION. WIDE COVERAGE OF STORMS AND LIMITED INSTABILITY SHOULD
REDUCE THE SEVERE WEATHER THREAT ALTHOUGH CANNOT RULE OUT AN
ISOLATED DAMAGING WIND GUST OR EVEN HAIL. MAX TEMPS WILL BE A BIT
TRICKY TODAY AS CLOUDS INHIBIT INSOLATION...THOUGH ANY BREAKS IN
THE CLOUDS COULD ALLOW TEMPS TO BUILD ABOVE CURRENT MID 80S
FORECAST.

&&

.SHORT TERM /TONIGHT/...
AS OF 340 AM FRI...COULD SEE A BRIEF RESPITE FROM RAIN FOR INLAND
LOCATIONS TONIGHT AS SHORTWAVE ALOFT SHIFTS OFF THE COAST...THOUGH
WILL MAINTAIN CHANCE POPS INLAND TO LIKELY POPS ALONG THE COAST
GIVEN THE MOISTURE-RICH SW FLOW WITH PWATS ABOVE 2 INCHES FOR THE
REGION. HEAVY DOWNPOURS AND LOCALIZED FLOODING CONCERNS WILL
CONTINUE THIS EVENING AS MBE VECTORS FALL BELOW 10 KNOTS FOR THE
SHORT TERM. SW FLOW STRENGTHENS OVERNIGHT WITH THE SURFACE FRONT
LOCATED WEST OF THE CWA...NEARLY ALONG THE I-95 CORRIDOR. GUIDANCE
INDICATES CHANNELED WEAK VORTICITY ALOFT WILL SHIFT OVER THE
REGION AND MAY AID IN MAINTAINING SCATTERED SHOWERS AND
THUNDERSTORMS.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
AS OF 245 AM FRI...THE UPPER TROUGH REMAINS TO THE WEST THROUGH THE
WEEKEND WITH A RICH SUPPLY OF DEEP GULF/CARIBBEAN MOISTURE
CONTINUING TO TRAIN INTO THE SOUTHEASTERN US. THE AREA
CONTINUES TO BE IN THE FAVORABLE RIGHT ENTRANCE REGION OF JET WITH
PWATS REMAINING ABOVE 2 INCHES...AND CONDITIONS ARE EXPECTED TO
REMAIN QUITE WET AS AN INVERTED TROUGH REMAINS NEARLY STATIONARY
ACROSS THE AREA. ECMWF/WPC QPF AMOUNTS THROUGH THE PERIOD ARE IN
THE 2 TO 4 INCH RANGE...AND AS HIGH AS 5 INCHES. WITH MUCH OF
EASTERN NC HAVING RECEIVED COPIOUS AMOUNTS OF RAIN OVER THE LAST
SEVERAL WEEKS...WITH PLACES IN THE COASTAL PLAIN AND CRYSTAL COAST
AREAS AT 150-200 PERCENT OF NORMAL RAINFALL...SO FLOODING CONCERNS
WILL BE POSSIBLE. TEMPS WILL BE HELD DOWN BY THE ABUNDANT CLOUDS
AND RAIN...WHICH WILL ALSO ACT TO LIMIT DESTABILIZATION SO NO
SEVERE WEATHER IS EXPECTED. HIGHS GENERALLY IN THE LOWER 80S...AND
OVERNIGHT LOWS IN THE 70S.

THE UPPER TROUGH LIFTS OUT NEXT WEEK WITH THE SUBTROPICAL RIDGE
OVER THE WESTERN ATLANTIC BUILDING INTO THE REGION AND EXPECT MORE
TYPICAL SUMMERTIME DIURNALLY DRIVEN CONVECTION TO RETURN BY
MIDWEEK WITH TEMPS CLIMBING BACK TO SEASONABLE NORMS.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
SHORT TERM /THROUGH 06Z SATURDAY/...
AS OF 650 AM...VFR/MVFR CONDITIONS WILL PREVAIL TODAY ACROSS
EASTERN NC TAF SITES. THE OFFSHORE INVERTED TROUGH WILL SHIFT
TOWARDS THE COAST THIS MORNING THEN SHIFT NW THROUGH THE REGION
THIS AFTERNOON. IN ADDITION...A SHORTWAVE IN DEVELOPING MOIST
UPPER SW FLOW WILL BRING INCREASING CHANCES FOR SHOWERS AND
TSTORMS (AND SUB-VFR CONDITIONS) ESPECIALLY THIS AFTERNOON. MOSTLY
MVFR CONDITIONS WILL BE POSSIBLE LATE THIS AFTERNOON THROUGH
TONIGHT GIVEN MOIST SOUTHERLY FLOW WITH SCATTERED SHOWERS AND
THUNDERSTORMS EXPECTED ACROSS THE REGION.

LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 245 AM FRI...AN INVERTED TROUGH OF LOW PRESSURE REMAINS
ACROSS THE REGION THROUGH THE WEEKEND...WITH ENC IN FAVORABLE
REGIME FOR WIDESPREAD SHOWERS AND THUNDERSTORMS WITH PERIODS OF
SUB-VFR CONDITIONS LIKELY THROUGH MONDAY. THE TROUGH BEGINS TO
WEAKEN GRADUALLY THROUGH THE MIDDLE OF NEXT WEEK...WITH SHOWER
AND THUNDERSTORM CHANCES GRADUALLY DIMINISHING.

&&

.MARINE...
SHORT TERM /THROUGH TONIGHT/...
AS OF 655 AM FRI...LATEST SURFACE AND BUOY DATA INDICATE E/ESE
FLOW ACROSS THE WATERS 10-15 KT WITH HIGHER GUSTS OFFSHORE...AND
SEAS 3 FT OFF THE NORTH OUTER BANKS TO 5 FT OFF ONSLOW BAY. THE
INVERTED TROUGH WELL OFFSHORE WILL SHIFT NORTHWEST THROUGH THE
WATERS TODAY...SHIFTING WINDS MORE SE 10-15 KT TODAY. WINDS SHIFT
MORE SE/S TONIGHT AS THE FRONT STALLS WELL INLAND FROM THE COAST.
SEAS REMAIN 2-4 FT FOR THE NORTHERN WATERS TO 3-5 FT FOR THE
SOUTHERN WATERS THROUGH THE SHORT TERM.

LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 520 AM FRI...A COASTAL TROUGH WILL RESIDE ACROSS EASTERN NORTH
CAROLINA THROUGH MUCH OF THE LONG TERM BRINGING PERIODS OF UNSETTLED
WEATHER IN THE FORM OF SHOWERS AND THUNDERSTORMS THIS WEEKEND INTO
EARLY NEXT WEEK. WINDS AND SEAS SHOULD REMAIN SUB SCA THROUGH THE
PERIOD WITH WINDS GENERALLY 15 KNOTS OR LESS. SEAS WILL REMAIN THE 2
TO 4 FOOT RANGE MUCH OF THE PERIOD. MIGHT START TO SEE BUILDING SEAS
TUE...UP TO 5FT...WITH INCREASING SWELL FROM DISTANT TC BERTHA.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...DAG
NEAR TERM...DAG
SHORT TERM...DAG
LONG TERM...SK/CQD
AVIATION...CQD/DAG
MARINE...CQD/DAG
Hazardous weather outlook, Aug 1, 7:42 AM EDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
742 AM EDT FRI AUG 1 2014

NCZ029-044>047-079>081-090>095-098-103-104-021145-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
742 AM EDT FRI AUG 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A WEAK FRONTAL BOUNDARY LOCATED OFF THE CAROLINA COAST WILL SHIFT
NORTHWEST THROUGH EASTERN NORTH CAROLINA THIS AFTERNOON. THIS WILL
BE A FOCUS FOR PERIODS OF RAIN WHICH MAY BE HEAVY AT TIMES...BEGINNING
THIS AFTERNOON AND LASTING THROUGH TONIGHT. A FLOOD THREAT MAY
DEVELOP DUE TO ALREADY SATURATED SOILS FROM RECENT HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE FRONTAL BOUNDARY WILL STALL ACROSS PIEDMONT SECTIONS OF THE
STATE THIS WEEKEND. SHOWERS AND THUNDERSTORMS WILL BE LIKELY THIS
WEEKEND WITH PERIODS OF HEAVY RAIN POSSIBLE. HEAVY RAIN FROM FRIDAY
INTO THE WEEKEND MAY LEAD TO A FLOOD THREAT ACROSS EASTERN NORTH
CAROLINA DUE TO ALREADY SATURATED SOILS FROM RECENT HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 1, 5:52 AM EDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
552 AM EDT FRI AUG 1 2014

NCZ090-011045-
DUPLIN-
552 AM EDT FRI AUG 1 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS DUPLIN COUNTY THROUGH 645
AM EDT...

AT 552 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES
SOUTHEAST OF WALLACE...MOVING NORTH AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...WALLACE...TEACHEY...
GREENEVERS.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3500 7810 3502 7776 3472 7772 3471 7799
      3473 7801 3472 7805 3472 7810
TIME...MOT...LOC 0952Z 177DEG 15KT 3466 7790

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:52 AM EDTSpecial Weather StatementMHXDuplin53 min
Aug 1, 7:57 AM EDTSpecial Marine WarningMHX33 min
Aug 1, 8:11 AM EDTSpecial Weather StatementMHXCarteret, Craven, Duplin, Jones, Lenoir, Onslow and 1 more64 min
Aug 1, 8:40 AM EDTSpecial Marine WarningMHX35 min
Aug 1, 9:10 AM EDTSpecial Weather StatementMHXCraven, Greene, Lenoir, Pamlico65 min
Aug 1, 10:04 AM EDTFlood WatchMHXBeaufort, Dare, Duplin, Greene, Hyde, Jones and 6 more3 days
Aug 1, 10:47 AM EDTSpecial Weather StatementMHXPamlico43 min
Aug 1, 10:51 AM EDTSpecial Marine WarningMHX39 min
Aug 1, 11:44 AM EDTSpecial Marine WarningMHX46 min
Aug 1, 11:58 AM EDTSpecial Marine WarningMHX62 min
Aug 1, 12:45 PM EDTAreal Flood WarningMHXCarteret, Craven2 hr
Aug 1, 12:59 PM EDTSpecial Marine WarningMHX46 min

Nearby

Tornado Warnings in North Carolina, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.